Minnesota, 2007

Hail in Minnesota, July 22, 2007

July 22, 2007 · NWS FGF · 2 events in 2 counties and zones

Thunderstorms near Winnipeg moved southeast and clipped the Lake of the Woods region on the morning of the 22nd. These thunderstorms had deep moisture to work with, as 850mb dew points ranged from 18C to 20C, and surface dew points were around 70F.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Thunderstorms near Winnipeg moved southeast and clipped the Lake of the Woods region on the morning of the 22nd. These thunderstorms had deep moisture to work with, as 850mb dew points ranged from 18C to 20C, and surface dew points were around 70F. These storms were elevated (not surface based) and were fueled by the low level jet and good warm air advection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 22, 2:19 AM CST, 4 hours 56 minutes earlier.

Area forecast discussion, Jul 22, 2:19 AM CST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
319 AM CDT SUN JUL 22 2007

.SHORT TERM...
IMMEDIATE CONCERN IS EXTENT OF EARLY MORNING CONVECTION. LOOKING
AT WATER VAPOR...SEVERAL SHORT WAVES ROTATING ON NORTH SIDE OF 594
DM HIGH OVER NEBRASKA. THESE SHORT WAVES INTERACTING WITH A 40KT
LOW LEVEL JET AIMED AT SE ND/NE SD/WCNTRL MN CAUSING ELEVATED
CONVECTION TO DEVELOP. KMVX/KABR 88D INDICATE CORES ARE PRETTY
SMALL AND ATMOSPHERE JUST TOO WARM ALOFT FOR THEM TO REALLY GET
STRONG...BUT BRIEF HVY RAIN OCCURRING. ALSO PLUME OF DEEPER
MOISTURE SEEN ON WATER VAPOR FROM UTAH/WRN COLORADO INTO SD/SE
ND/CNTRL MN. MOVEMENT OF THESE SHORT WAVES MAINLY DUE EAST AND
WITH 850 MB JET SHIFT FROM A SOUTHWEST TO NORTHEAST TO MORE A
WEST-EAST ORIENTATION BY 12Z WOULD EXPECT ALL THE ACTIVITY TO
REMAIN CONCENTRATED OVER MY SOUTH FCST AREA WITH NOTHING NORTH OF
A FAR-BJI LINE. THUS TWEEKED POPS IN THE 12Z-18Z PERIOD TODAY FOR
THIS FACT. BY 18Z ANY THREAT OF ELEVATED CONVECTION SHOULD BE OVER
AS LOW LEVEL JET AXIS SHIFTS WELL TO OUR EAST AND WEAKENS. THUS
WILL MAINTAIN DRY WX THIS AFTN ALL AREAS. FOR TONIGHT...DID REMOVE
LOW POPS IN WCNTRL MN AS LOOKS LIKE MAIN ACTION TO BE DLH-MSP-RST
AREAS AS 500 MB HIGH BUILDS OVER ERN ND SHIFTING EDGE OF THE MID
LEVEL CAP FARTHER EAST.

WEAK SFC TROUGH NR A ROLLA-BISMARCK LINE AT 08Z WILL MOVE EAST AND
EXTEND NR A ROX-GFK-JMS LINE NR 18Z TODAY AND THEN BASICALLY WASH
OUT MONDAY. SO WINDS TODAY WIL BECOME MUCH LIGHTER THAN ON
SATURDAY.

JUST HOW HOT WILL IT GET. WOULD EXPECT PLENTY OF 90 TO 95 DEGREE
READINGS FOR HIGHS TODAY THRU WEDNESDAY AS RIDGE IS OVERHEAD.
HOTTEST AIR REMAINS WRN ND/WRN SD/ERN MT WHERE 100+ WILL OCCUR.
DEW PTS WILL BE QUITE HIGH AND HEAT INDICES PROGGED TO BE 100-105
AT PEAK HEATING OVER ERN ND. THIS JUST SHY OF HEAT ADVISORY LEVELS
BUT WILL CONTINUE TO MENTION ON HWO/GRAPHICAL WX STORY. MISERABLE
NONETHELESS. KEPT IT DRY MON-WED PERIOD. GFS WANTS TO SPILL A
SHORT WAVE SOUTHWARD THRU MN MON NIGHT INTO TUESDAY WITIH PSBL
PCPN. VERY UNSURE OF THESE SHORT WAVES...SO WILL MAINTAIN DRY
FCST.

.LONG TERM...
CANADIAN/GFS CONSENSUS FROM 00Z RUNS IS TO BRING A TROUGH/COLD
FRONT THRU SOMETIME THURSDAY TIME PERIOD. GREAT DEAL OF
UNCERTAINITY ABOUT TIMING AND CONSENSUS OF NEIGHBORING OFFICES WAS
TO KEEP DRY FCST AND LET DAYSHIFT AND HPC DIAGNOSE PATTERN BETTER.

&&

.AVIATION...
VFR TODAY. LOOKS LIKE EARLY MORNING THUNDER TO AVOID FARGO-BEMIDJI
AIRPORT...AND FOR SURE WILL MISS GRAND FORKS. VFR CIGS WITH TSRA
IN SRN VALLEY AND WCNTRL MN THIS MORNING AND SOME VFR CIGS IN FAR
NW MN FROM ROSEAU TO LAKE OF THE WOODS. AS SFC TROUGH MOVES THRU
THE FCST AREA WINDS WILL DIMINISH TODAY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE
Hazardous weather outlook, Jul 22, 6:06 AM CST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
706 AM CDT SUN JUL 22 2007

MNZ001-002-004>009-013>016-NDZ006>008-014>016-024-026>030-054-
231215-
WEST POLK-NORMAN-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-
EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-
NORTH CLEARWATER-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-
WESTERN WALSH COUNTY-
706 AM CDT SUN JUL 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON HEAT INDICES OF 95 TO 105 THIS AFTERNOONN WILL OCCUR. IF
OUTDOORS FOR EXTENDED PERIODS THIS AFTERNOON DRINK PLENTY OF
LIQUIDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CONTINUED HOT AND HUMID WEATHER FOR MONDAY THROUGH WEDNESDAY WILL
BRING HEAT INDICES OF 95 TO 105 EACH AFTERNOON. NO HAZARDOUS
WEATHER IS ANTICIPATED THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ003-017-022>024-027>032-040-NDZ038-039-049-052-053-231215-
CLAY-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-
EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-
BARNES-CASS-RANSOM-SARGENT-RICHLAND-
706 AM CDT SUN JUL 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR FROM EXTREME SOUTHEAST NORTH
DAKOTA INTO WEST CENTRAL AND NORTH CENTRAL MINNESOTA...ALONG AND
SOUTH OF A FARGO TO BEMIDJI LINE. A FEW STORMS MAY APPROACH SEVERE
LIMITS WITH SMALL HAIL. LOCALLY UP TO 2 INCHES OF RAIN MAY OCCUR.
THE STORMS WILL EXIT THE AREA THIS AFTERNOON MAKING WAY FOR HOT
AND HUMID CONDITIONS WITH HEAT INDICES IN THE 95 TO 105 RANGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CONTINUED HOT AND HUMID WEATHER FOR MONDAY THROUGH WEDNESDAY WILL
BRING HEAT INDICES OF 95 TO 105 EACH AFTERNOON. NO HAZARDOUS
WEATHER IS ANTICIPATED THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DTR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lake of the Woods

When
July 22, 7:15 AM CST
Where
Lake of the Woods County, 26.29 mi N of Arnesen
Measured
0.75 in hail
Reported by
Public
Coordinates
49.350, -95.080

Hail, Beltrami

When
July 22, 7:35 AM CST
Where
Beltrami County, 8.61 mi NNW of Malcolm
Measured
1 in hail
Reported by
NWS Storm Survey
Coordinates
48.450, -95.380

This storm crossed a largely uninhabited area of extreme northwest Beltrami County. However, a storm survey team found numerous small tree branches and leaves littering a rural road. The vegetation was riddled with holes produced by large hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46260, 46261.